MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL TIBIAL 8.5MM X 29CM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL TIBIAL 8.5MM X 29CM; NAIL, FIXATION, BONE
Model Number 71655029
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Foreign Body In Patient (2687)
Date of Event 06/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, a revision surgery was performed on (b)(6)2023, for a meta-nail tibial 8.5mm x 29cm that was implanted on (b)(6)2015.During the revision, it was found the nail was broken at the distal position.The piece could not be retrieved and remains inside the patient.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6.The associated devices were returned and evaluated.A visual of the returned trigen meta tibial nail reveals the top portion of the device broke off.The broken piece was not returned.There are additional devices returned as well.The visual reveals 7 screws and a trigen long nose hex nail cap 20mm were returned and they all reveal signs of wear.The im nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.The clinical/medical evaluation concluded that based on the finding in the product evaluation it was concluded that ¿fatigue cracking¿¿ was the likely cause.This can be due to patient activity levels prior to full bone union or poor bone quality.The instructions for use does warn, ¿the correct surgical technique is essential to a successful outcome.Proper reduction of fractures and proper placement of implants are necessary to effectively treat patients using metallic surgical implants.The broken piece of the meta-nail tibial is comprised of ti 6ai 4v, a standard grade titanium-6 aluminum-4 vanadium alloy, an implantable material used in medical devices.However, it is unknown if the retained broken nail piece is secure.Therefore, we cannot rule out the potential for micro-motion and/or migration, pain, and local skin irritation from the retained broken nail piece.Of note, the nail was implanted approximately eight years prior to the revision.Since the health status of the patient is unknown, the patient impact beyond the retained nail piece and the non-significant delay cannot be confirmed nor concluded.Therefore, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of instructions for use for intramedullary nail system revealed that cracking or fracture of the implant components have been identified in possible adverse effects section.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.According with material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-NAIL TIBIAL 8.5MM X 29CM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17302991
Report Number1020279-2023-01441
Device Sequence Number17768818
Product Code JDS
UDI-Device Identifier03596010596529
UDI-Public03596010596529
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K061019
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/21/2019
Device Model Number71655029
Device Catalogue Number71655029
Device Lot Number09CM17058
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2023
Supplement Date Received by Manufacturer08/11/2023
Initial Report FDA Received Date07/11/2023
Supplement Report FDA Received Date08/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/23/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown